Alert archive / Nebraska / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 98, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jun 2, 2024, 8:10 PM CDT for 4 counties in Nebraska. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 2, 2024, 8:10 PM CDT (01:10 UTC)
- Expired
- Jun 2, 2024, 9:00 PM CDT
- In force
- 50 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Blaine County, NE, Custer County, NE, Lincoln County, NE, Logan County, NE
The radar
The North Platte radar (KLNX), 60 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 3:22 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.2 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2371 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1231 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 11.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 6:28 PM CDT, 1 hour 42 minutes earlier. Its key messages:
- Potential for a high impact severe event this afternoon through this evening with damaging winds at or above 75mph and large to very large hail in excess of 2" diameter across central and western Nebraska. A brief tornado or two will also be possible.
- Low confidence but potential for a corridor of significant damage from wind driven hail this evening across western Nebraska, as initial supercells begin to grow upscale into a line.
- Thunderstorm chances persist into Monday and Tuesday, though the threat for severe weather appears low at this time, then quiet weather through midweek.
Area forecast discussion, Jun 2, 6:28 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service North Platte NE 628 PM CDT Sun Jun 2 2024 .KEY MESSAGES... - Potential for a high impact severe event this afternoon through this evening with damaging winds at or above 75mph and large to very large hail in excess of 2" diameter across central and western Nebraska. A brief tornado or two will also be possible. - Low confidence but potential for a corridor of significant damage from wind driven hail this evening across western Nebraska, as initial supercells begin to grow upscale into a line. - Thunderstorm chances persist into Monday and Tuesday, though the threat for severe weather appears low at this time, then quiet weather through midweek. && .SHORT TERM /THROUGH TUESDAY/... Issued at 225 PM CDT Sun Jun 2 2024 Another round of overnight convection has moved off to our east, though visible satellite imagery clearly shows lingering outflow boundaries with more stable air lingering across central and western Nebraska from roughly Imperial up through O'Neill. Further to the west with little cloud cover diurnal heating has been in full swing with SBCAPE values already approaching 4000J/kg in the western sandhills. Anticipate destabilization will continue in this narrow corridor with mesoscale guidance indicating CAPE values in excess of 4000J/kg by late this afternoon pushing up form the south. Bufkit model soundings show this CAPE to be quite stout offering good support for vigorous updrafts, though some mid level warming will present some CINH to be overcome before initiation of deep convection. Expect the approaching front will offer the necessary forcing to overcome the CINH and trigger development of thunderstorms as it enters the region from the west late this afternoon and moves across the region this evening and exits off to the east before Midnight. Deep layer shear ahead of the front is evident with 0-6km bulk shear at or above 40kt and given the instability anticipate organized storms to initiate and rapidly grow upscale with potential for large to very large hail. Lapse rates are steep form the boundary layer up through mid and upper levels with an inverted-v also noted in model soundings, and given forecast DCAPE values around 1500J/kg expect a very efficient wind environment to facilitate strong, damaging wind gusts. After discrete cells initiate, expect a shallow angle between the mean wind field and the approaching front will allow for clustering of storms and cold pool consolidation with a somewhat quick transition to a linear MCS or one or more bowing segments that will amplify outflow with potential for with gusts at or above 75mph. The greatest uncertainty in potential for severe weather appears to be further to the northeast generally in the bounded area both east of Hwy 83 and north of Hwy 91 where the lingering effects from stable outflow may dampen convection. The severe threat is expected to be progressive and exit the region to the east before Midnight with quiet conditions for the overnight. A sharp short wave will then dig a trof into the upper midwest and push another cold front into the region late Monday into Monday night with another round of showers and thunderstorms that will linger into Tuesday morning. With the best instability off to our east expect potential for severe storms will be limited but any storms east of Hwy 83 will bear monitoring closely. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... Issued at 225 PM CDT Sun Jun 2 2024 By Tuesday night the front will be pushing off to the east with high pressure surface and aloft building over the region. This will keep quiet weather with above normal temperatures across central and western Nebraska through midweek. Thereafter ensemble guidance is in good agreement in continuing to build the ridge over the western US gradually developing a westward lean to the ridge axis over time. while this will keep us under northwest flow aloft the flow will become more active with short waves sliding down the face of the ridge. At the surface, high pressure moves to our east and sets up southerly return flow of moisture with 90th percentile precipitable water values just off to our west. Northwest flow aloft with moist southerly flow below will set the stage for a return to more active weather by the end of the week and heading into the weekend. While any severe threat remains undefined, expect the potential for strong storms will be increasing through next weekend due to the favorable shear profiles and returning low level moisture. The gradual westward shift to the upper ridge will also allow for a slight cooling trend to temperatures closer to seasonal normals next weekend. && .AVIATION /00Z TAFS THROUGH 00Z TUESDAY/... Issued at 627 PM CDT Sun Jun 2 2024 For the KLBF terminal: In the next couple of hours, through 02z there is a high probability for heavy rain (Visbys 2 SM), hail and wind gusts to 60 KTS impacting the terminal. Thunderstorms may linger in the vicinity of the terminal through 03z with skies gradually clearing after 08z. Winds overnight will be light and variable at under 10 KTS beyond that time. At the KVTN terminal: Some thunderstorms may impact the terminal through 02z this evening with surface wind gusts up to 45 KTS. Visibilities may reach 3SM if heavy rain develops. Thunderstorms should end after 03z with clearing skies thereafter. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...MBS LONG TERM...MBS AVIATION...Buttler
Hazardous weather outlook, Jun 2, 4:00 PM CDT, 4 hours 10 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 400 PM CDT Sun Jun 2 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-032100- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 400 PM CDT Sun Jun 2 2024 /300 PM MDT Sun Jun 2 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...This Afternoon and Tonight. A Severe Thunderstorm Watch is in effect until 11pm CT. Scattered thunderstorms across the panhandle late this afternoon are expected to grow into a larger complex of storms farther east during the evening. Some storms may be significantly severe, capable of very large hail of 2 inches in diameter or greater, highly damaging wind gusts of 75 mph or greater, brief tornadoes, and torrential rainfall leading to localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Additional thunderstorms are possible Monday, but the threat of severe weather appears low. Storm chances increase again toward the end of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Jun 2, 7:31 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service North Platte NE
731 PM CDT Sun Jun 2 2024
NEZ005-008-025-026-030115-
Brown NE-Eastern Cherry NE-Thomas NE-Blaine NE-
731 PM CDT Sun Jun 2 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN CHERRY...BROWN...
NORTHWESTERN BLAINE AND NORTHEASTERN THOMAS COUNTIES THROUGH 815 PM
CDT...
At 731 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Johnstown to near Elsmere
to near Halsey. Movement was east at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ainsworth, Halsey, Johnstown, Purdum, Elsmere, Wood Lake, Hofeld
Lake, Raven, Moon Lake, Hawley Flats, Willow Lake State Wildlife
Management Area, Long Lake State Wildlife Management Area, Koshopah,
Antelope Peak, and Natwick.
This includes the following highways...
Highway 183 between mile markers 196 and 202.
Highway 20 between mile markers 222 and 247.
Highway 2 between mile markers 215 and 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Nebraska.
&&
LAT...LON 4267 9973 4189 9992 4190 10050 4263 10035
TIME...MOT...LOC 0031Z 285DEG 23KT 4249 10017 4218 10024 4190 10037
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
RobergLocal storm report, Jun 2, 7:33 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
733 PM CDT Sun Jun 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM Tstm Wnd Dmg North Platte 41.13N 100.77W
06/02/2024 Lincoln NE Emergency Mngr
Reports of trees down all over town, power
outage across almsot entire town. A
powerline is down on front street in North
Platte.
&&Local storm report, Jun 2, 7:35 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
735 PM CDT Sun Jun 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM Tstm Wnd Gst 7 NE Mullen 42.11N 100.95W
06/02/2024 M60 MPH Cherry NE Public
&&Local storm report, Jun 2, 7:40 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
740 PM CDT Sun Jun 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM Tstm Wnd Gst 6 WSW Brady 40.99N 100.48W
06/02/2024 M58 MPH Lincoln NE Public
&&Local storm report, Jun 2, 8:08 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
808 PM CDT Sun Jun 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM Tstm Wnd Gst 5 S Stockville 40.46N 100.38W
06/02/2024 M72 MPH Frontier NE Public
&&Local storm report, Jun 2, 8:09 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service North Platte NE
809 PM CDT Sun Jun 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM Tstm Wnd Gst 11 SE Stockville 40.43N 100.24W
06/02/2024 M74 MPH Frontier NE Storm Chaser
74 mph wind gust taken with handheld
anemometer.
&&
JGThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 7:12 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 33 min |
| Jun 2, 7:18 PM CDT | Tornado Warning | LBF | Logan, McPherson | 27 min |
| Jun 2, 7:25 PM CDT | Severe Thunderstorm Warning | LBF | Frontier, Hayes | 65 min |
| Jun 2, 7:25 PM CDT | Tornado Warning | LBF | Frontier, Lincoln | 35 min |
| Jun 2, 7:28 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Custer, Lincoln, Logan, McPherson, Thomas | 47 min |
| Jun 2, 7:31 PM CDT | Special Weather Statement | LBF | Blaine, Brown | 44 min |
| Jun 2, 7:34 PM CDT | Severe Thunderstorm Warning | LBF | Custer, Frontier, Lincoln | 41 min |
| Jun 2, 8:02 PM CDT | Tornado Warning | LBF | Custer, Lincoln, Logan | 28 min |
| Jun 2, 8:41 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 49 min |
| Jun 2, 8:48 PM CDT | Tornado Warning | LBF | Custer | 27 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.